News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Long term use of any antidepressant. please read


 angelbabe - Tue Jun 22, 2004 1:10 am

Is it healthy to use antidepressants for long periods of time? I have been on them since I was 12, and I am now 19. I don't even feel as if they consistantly help me, or at all. I have tried talking to my doctor but she wants me to take them. It's hard to get off of them. I don't even know what I'd be like without them. I can undestand taking the one for OCD(luvox), but I don't even think I was actually depressed when I was 12, I was just going through a diffifcult time. Anyways, I was wondering what happens if you take these for long periods of time. The harmful effects. I worry that my health will be harmed. I have been on wellbutrin for awhile, and I used to take zoloft long term as well. I have tried celexa, effexor, and a few others.
 DeLWolcott - Tue Oct 04, 2005 10:45 am

1+ year post. No, not healthy in regard to liver function and other serotonin affected systems. Other therapy should be utilized before, during and after pharmaceutical treatment to learn alternative behaviors.
 fluffysmygem - Sun Oct 23, 2005 4:46 pm

Yeah, but what about those of us with GAD/panic disorder? Is chronic anxiety healthy either? Every doctor says stress is a killer. It's either the stress of anxiety, the physical stress of taking a SSRI long-term, or the physical stress of the occasional (or frequent) use of a benzodiazepine. So I say, take your pick.

I might be able to function without medication, but I'd have to live hell to do it.
 asteroids12 - Mon Oct 24, 2005 9:37 pm

pop this pop that!!!,i don't even believe in takin the contraceptive pill it can cause liver damage .skin discoloration etc.
try natural sources such as st.johns tea.if u have any questions let me know
 fluffysmygem - Sat Oct 29, 2005 1:27 pm

Asteroids - Everything can cause health problems in various segments of the population. Does the birth control pill cause liver damage in most women? No. I'd like to see whatever study you got that "fact" from.

I'm assuming you're referring to St. John's Wort. Just because it's "natural" doesn't mean it can't be potent with its own side effects. At least medications are regulated by the FDA and have relatively reliable doses in each pill.
 asteroids12 - Sat Oct 29, 2005 4:16 pm

dear fluffy
maybe you r not listening i said the pill can cause (can) liver problems.as for st johns tea is there any harm in trying somethin less harmful first then going straight to a doctor .
 asteroids12 - Sat Oct 29, 2005 4:21 pm

well actually it was a pharmacist who suggested st.johns tea not tablets which are obviously stronger...........
anyways im off effexor now 7days and no side effects no more zaps nausea fatigue..so i must be doing something right eh? fluffy..............
so there is no need to come into the forum and dish people im just expreessing my opinion.you r obviously already very closed up on the subject.
 fluffysmygem - Sun Oct 30, 2005 12:57 am

And you're obviously very sensitive. I don't know what dishing someone means, but if I offended you I'm sorry. I just think it's irresponsible to say things like "contraceptive pills can cause liver damage" unless you have a reliable study backing it up.

And my point that the FDA regulates medications and not herbs/vitamins, and that natural remedies are often very potent as well, still stands. I'm not saying that natural remedies are bad - I'm stating a fact. The more someone is informed, the better choices they can make for what works best for them.

I'm glad to hear you are doing well off of Effexor. I've talked to other people who have had trouble with Effexor as well.
 asteroids12 - Sun Oct 30, 2005 10:42 pm

i donot feel they do regulate these anti depressant effects cause if they did people wouldnt be so upset,most people feel uninformed mis informed? i was never told of the effects this drug would have.only that id be on it for the rest of my life. how ridiculous!! as for the pill if u read more bout it and become more knowledgeable you will see it can have these bad effects .i do a lot of researching .and i donot thk its normal to mess with ones hormones or brain serotonion levels for that matter.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here